Home > NewsRelease > 7 Common Meds That Increase Your Risk of Breaking a Bone
Text
7 Common Meds That Increase Your Risk of Breaking a Bone
From:
Mache Seibel, MD -- Physician, Speaker, Author, Editor HotYearsMag.com Mache Seibel, MD -- Physician, Speaker, Author, Editor HotYearsMag.com
For Immediate Release:
Dateline: Newton , MA
Saturday, May 19, 2018

 
Do you know how strong your bones are?
Most people don’t…unless you’ve had a bone density.
That’s a type of x-ray called DEXA that compares the density of your bones to a know population of women so you know if your bones are strong, or are losing calcium at a rate that increases your risk of a bone fracture.
It’s information you should know.
Why? Because if you’re a healthy 50 year-old woman, your chances of dying of a complication of osteoporosis or thinning of the bones is the same as your chances of dying from breast cancer.
There are a lot of things that can help you keep your bones strong. And one important tip is to know what common meds you could be taking that rob your bones of their calcium, leaving you vulnerable for a bone fracture the next time you fall.
 Hip x-ray.

7 Medications That can Cause Bone Loss and Bone Breaks

1. Synthetic Glucocorticoids (e.g. prednisone, dexamethasone)

Prednisone 7.5 mg (or more) daily for 3 (or more) months (these do not have to be consecutive) in the previous year.

2. Breast Cancer Drugs

Aromatase inhibitors anastrozole (Arimidex®), letrozole (Femara®) and exemestane (Aromasin®) prevent estrogen production and cause bone loss and increased risk of fractures, particularly at the spine and wrist.

3. “Heartburn” Drugs

Proton pump inhibitors, such as Prevacid®, Losec®, Pantoloc®, Tecta®, Pariet ® and Nexium®, are used to treat reflux, heartburn and ulcers. High doses used for several years can increase hip fracture risk in older adults.

4. Excessive Thyroid Hormone Replacement

Elevated thyroid replacement in older adults can cause abnormal heart rhythms and muscle weakness, which increase the risk of falls and fractures. It can also lower bone mineral density and bone quality that can lead to fractures.

5. Anti-seizure and Mood-altering Drugs

The anti-seizure drugs carbamazepine (Tegretol®) and phenytoin (Dilantin®) can reduce in bone density, by lowering vitamin D and absorption of calcium from the intestines. Mood-altering drugs can cause falls by causing drowsiness, confusion, or a blood pressure drop.

6. Blood Pressure Medication

Some high blood pressure drugs increase the risk of falls and fractures in older adults during the first few weeks of treatment because of a drop in blood pressure. Be careful when first starting them.

7. Diuretics

Diuretics, such as furosemide (Lasix®), increase urination and promote loss of calcium from the kidneys, leading to reduced bone mineral density at the hip and an increased risk of hip fracture within the first 7 days of use.

3 Other Common Drugs To Watch Out For

1. Acetaminophen (e.g. Tylenol®) after three plus years of use

2. Narcotic and opioid medications such as morphine may lead to dizziness or changes in balance that lead to falls.

3. Aluminum-containing antacids such as Maalox®, Mylanta®, Amphogel®, Gelusil® and Rolaids® may inhibit phosphate absorption from the intestine, which may reduce bone mineral density.

Ever wonder how much your menopause symptoms are affecting your life? Take this 2-minute menopause quiz at www.MenopauseQuiz.com and get instant feedback.
If you want to find out how estrogen can save your bones, check out my best selling book, The Estrogen Fix.
The post 7 Common Meds That Increase Your Risk of Breaking a Bone appeared first on Mache Seibel, M.D..

Get a free subscription to this award-winning digital magazine by visiting www.HotYearsMag.com. Issues contain videos, music, quotes and recipes and of course, lots of valuable, easy to understand articles on how to live a healthy, happy and hormonally balanced life.   

For more information or to schedule an interview, contact Dr. Mache Seibel at info@mymenopausemagazine.com or 617-916-1880.

 
Founder
Hot Years Magazine
Newton, MA
617-916-1880